Tornadoes · United States · Wyoming · 2005

F0 tornado, Douglas, Wyoming, August 12, 2005

This F0 tornado ran 0.1 miles across Converse County on August 12, 2005, touching down at 7:05 PM MDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
August 12, 2005
Touchdown
7:05 PM MDT (01:05 UTC)
Path length
0.1 miles (0.2 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Converse County
Touchdown point
42.930, -105.370
Lift-off point
42.930, -105.370
Record number
257

What the Weather Service recorded

Brief tornado spotted over open country.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

3 minutes of warning. NWS CYS issued a tornado warning for this county at 01:02 UTC, 3 minutes before the tornado touched down, in force until 01:43 UTC.

Issued (UTC)ExpiredProductOffice
23:56 UTC00:58 UTCSevere Thunderstorm WarningCYS
00:32 UTC01:03 UTCTornado WarningCYS
00:57 UTC01:29 UTCSevere Thunderstorm WarningCYS
01:02 UTC01:43 UTCTornado WarningCYS

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:46 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at Aug 12, 3:00 PM MDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 12, 3:00 PM MDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
300 PM MDT FRI AUG 12 2005

.SHORT TERM...COLD FRONT PLUNGING SOUTHWARD THROUGH WYOMING AND
SOUTH DAKOTA THIS AFTERNOON. CONVECTION WILL DEVELOP LATE THIS
AFTERNOON AHEAD OF THIS FEATURE. AIR MASS IS VERY STABLE ACROSS
SOUTHEAST PORTIONS OF THE FORECAST AREA DUE TO PERSISENT SOUTHEAST
WINDS. SO HAVE FAVORED NORTHERN FRINGE OF FORECAST AREA - NORTH OF
ALLIANCE AND DOUGLAS - WITH RESPECT TO EVENING PRECIP CHANCES. THE
FRONT MOVES THROUGH DOUGLAS IN THE LATE EVENING...AND
CHEYENNE/LARAMIE IN THE WEE HOURS OF THE MORNING. IT MAY HOLD OFF
UNTIL SUNRISE AT SIDNEY. AFTER FRONTAL PASSAGE...LOW LEVEL MOISTURE
FILLS IN WITH GUSTY NORTH TO NORTHEAST WINDS THROUGH THE DAY
SATURDAY...MAKING FOR AN OVERCAST AND DAMP DAY WITH PERSISENT
DRIZZLE AND SPRINKLES. LITTLE IN THE WAY OF TEMEPRATURE RECOVERY
FROM MORNING LOWS. PLAINS REMAIN SOCKED IN THE STRATUS THROUGH
SATURDAY NIGHT...WHICH SHOULD KEEP LOWS FROM THREATENING RECORDS.
POMEROY

.LONG TERM...SFC HIGH MOVES ACROSS THE CWA SUNDAY WHICH SHOULD
GRADUALLY CLEAR THINGS OUT.  ZONAL FLOW THEN SETS UP FOR EARLY
NEXT WEEK WITH DRY AND WARMER CONDITIONS EXPECTED AS MOISTURE LOOKS
TO BE SUPPRESSED TO THE SOUTH.  GFS DEPICTING IMPULSE WITH SOME PCPN
LATE TUESDAY BUT DGEX NOT HINTING AT THIS FEATURE.  WILL MAINTAIN
LOW POPS MAINLY MTNS FOR THAT TIME AND SEE HOW THINGS UNFOLD. OTHER
WEAK IMPULSES MAY INTERACT WITH SOME MOISTURE RETURN WEDS/THURSDAY
SO WILL KEEP SOME LOW POPS FOR THAT TIME PERIOD AS WELL BEFORE
DRYING ADVERTISED AGAIN BY THE END OF THE WEEK. -RE-

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 12, 10:45 AM MDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 AM MDT FRI AUG 12 2005

NEZ001>003-019>021-054-055-WYZ059-060-067-068-131215-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-
1045 AM MDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING AND PART OF SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

DAYTIME HEATING WILL CAUSE THE ATMOSPHERE TO BECOME UNSTABLE THIS
AFTERNOON AND EVENING WITH SCATTERED THUNDERSTORMS EXPECTED. A FEW
OF THESE STORMS MAY BECOME SEVERE WITH HAIL...DAMAGING WINDS AND
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MUCH COOLER TEMPERATURES ALONG WITH SCATTERED AREAS OF LIGHT RAIN
WILL BE OVER THE AREA ON SATURDAY. CLOUDS WILL DECREASE ON SUNDAY.
WARMER TEMPERATURES WILL OCCUR TUESDAY THROUGH THURSDAY ALONG WITH
A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

WYZ061>066-069-070-131215-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-CHEYENNE FOOTHILLS-PINE BLUFFS-
1045 AM MDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND EXTREME
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
WHILE SEVERE WEATHER IS NOT ANTICIPATED...A FEW OF THE STORMS
WILL PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS AND SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MUCH COOLER TEMPERATURES ALONG WITH SCATTERED AREAS OF LIGHT RAIN
WILL BE OVER THE AREA ON SATURDAY. CLOUDS WILL DECREASE ON SUNDAY.
WARMER TEMPERATURES WILL OCCUR TUESDAY THROUGH THURSDAY ALONG WITH
A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 12, 4:08 PM MDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MDT FRI AUG 12 2005

WYZ059>060-064-067>068-130500-
CONVERSE-NORTH LARAMIE RANGE-GOSHEN-NIOBRARA-PLATTE-
408 PM MDT FRI AUG 12 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
716 IN EFFECT UNTIL 11 PM MDT FOR THE FOLLOWING AREA...

IN WYOMING THIS WATCH INCLUDES 4 COUNTIES

IN EAST CENTRAL WYOMING

CONVERSE... NIOBRARA...

IN SOUTHEAST WYOMING

GOSHEN... PLATTE...

THIS INCLUDES THE CITIES OF...DOUGLAS...GLENROCK...GUERNSEY...
LUSK...TORRINGTON AND WHEATLAND.
Local storm report, Aug 12, 6:46 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
646 PM MDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 N BILL                43.22N 105.26W
08/12/2005  1.75 INCH        CONVERSE           WY   TRAINED SPOTTER

            HAIL LASTED FOR 5 MINUTES...UNTIL 625 PM. THE LARGE HAIL
            WAS BETWEEN 1 AND 3 MILES NORTH OF BILL AND COVERED THE
            GROUND TO A DEPTH OF 6 INCHES.

&&

MWEILAND

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Rapid City, SD (KUNR), 00:00Z

1.1 hours before the tornado, 237 km from the path. August 13, 2005.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 580 joules per kilogram, CIN -5, lifted condensation level 846 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-08-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 40 square meters per square second, 0 to 6 km bulk shear 49 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
1187 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.0
0-3 km lapse rate
6.8 K/km

Open this sounding in Storm Lab

Rapid City, SD (KUNR), 12:00Z

10.9 hours after it, 237 km from the path. August 13, 2005.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -91043, lifted condensation level 883 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -20 square meters per square second, 0 to 6 km bulk shear 48 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-91043 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

The radar

The Cheyenne radar (KCYS), 203 km away, was scanning. The volume nearest the touchdown began at 01:03 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:20 UTCHAIL 1.751 N BillConverse, WYHAIL LASTED FOR 5 MINUTES...UNTIL 625 PM. THE LARGE HAIL WAS BETWEEN 1 AND 3 MILES NORTH OF BILL AND COVERED THE GROUND TO A DEPTH OF 6 INCHES.
01:05 UTCTORNADO13 N DouglasConverse, WY
01:10 UTCHAIL 1.752 S BillConverse, WY

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2005 tornado in WyomingEvery tornado in Wyoming since 1950Warnings in force in Wyoming nowThe forecast where you are

The other tornadoes of August 12, 2005

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 122:24 PM EDTF0Allegany, NY0.510$10,000
August 122:45 PM EDTF1Steuben, NY1.0200$50,000
August 124:22 PM EDTF1Sullivan, PA0.730$10,000
August 125:10 PM EDTF0Bradford, PA1.0200$100,000
August 125:56 PM EDTF0Polk, FL0.540
August 124:40 PM MDTF2Campbell, WY1.5450213$5.0 million
August 129:45 PM EDTF1Nassau, NY0.250$140,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.